Iowa, 2021

Heavy Rain in Iowa, July 7, 2021

July 7, 2021 · NWS DMX · 5 events in 2 counties and zones

A cold front pushed across the state through the day on July 7th, creating a trigger for diurnal convection in southern Iowa for convection in the warm and humid sector of the surface low to the north. With little shear, storms struggled to become organized and reach severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front pushed across the state through the day on July 7th, creating a trigger for diurnal convection in southern Iowa for convection in the warm and humid sector of the surface low to the north. With little shear, storms struggled to become organized and reach severe limits. With good instability, low level stretching was maximized and a cell in far southern Iowa was able to produce a brief funnel cloud. Another cell remained fairly stationary over Osceola, and with a deep warm cloud layer in place the cell was and efficient rain producer with over 3 inches of rain measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 11:34 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 7, 11:34 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1234 PM CDT Wed Jul 7 2021

.DISCUSSION.../Today through Tuesday/
Issued at 246 AM CDT Wed Jul 7 2021

The forecast remains on track with little change in overall
thinking tonight. Highlights:

- A few showers and storms today, otherwise relatively cool and
  quiet through Thursday.
- Potential for severe weather and heavy rain Friday into Friday
  night.
- Rain and storm chances persist through the weekend and at
  intervals into next week.

Showers and thunderstorms moved from South Dakota and Nebraska
into northwest Iowa late Tuesday as expected, and are now
gradually diminishing as they move toward central Iowa. They
should continue to dribble across the forecast area this morning,
providing light rain to some areas and an isolated thunderstorm or
two but with no real impact. Behind the cool front that is
providing a focus for this activity, notably more comfortable air
is moving in, with temperatures and dew points 5-10 degrees lower
in northwest Iowa currently than in the southeast. As the front
lingers in our southeastern counties this afternoon, diurnal
heating and destabilization should lead to a resurgence in
coverage and intensity just before the storms exit our area,
however, severe weather is unlikely. Behind the cool front
temperatures will only peak in the 70s across much of the service
area this afternoon, a market departure from our recent hot and
humid weather.

On Thursday the cool high pressure area providing some relief
today and tonight will quickly slide off to the east, with
southeasterly low-level flow returning by late in the day. A
fading mid-level shortwave will move over northern Iowa during the
day, but will be washing out and encountering increasing low-level
subsidence on the periphery of the departing high. The result will
be a low chance of showers and storms in northern Iowa, with no
impacts anticipated.

By Thursday evening a large 500 mb high will consolidate over the
Four Corners region, with two compact but energetic shortwave
impulses tracking through the west northwesterly flow on the
northern periphery of the high, near the U.S./Canada border and
northern Rockies/High Plains. The first impulse will be squeezed
out as it moves over North Dakota on Thursday night, while the
trailing impulse will be better maintained as it approaches Idaho
during the same time. Meanwhile, in Iowa a pronounced warm air
advection regime will set in Thursday night, enhanced by the
development of a nocturnal low-level jet and resulting in
thunderstorm development over parts of Iowa, southern Minnesota,
and perhaps eastern South Dakota. This convection will fade and
move off Friday morning, but will leave an overturned/stable
airmass northeast of/behind an outflow boundary likely draped
roughly northwest-to-southeast somewhere over Iowa...most probably
in the southwestern half of the state. As the leading 500 mb
shortwave approaches the region during the day Friday, a
reflective surface cyclone will gradually deepen in the lee of the
Rockies around eastern Colorado. Strengthening south
southwesterly surface flow over the High Plains will sharpen a
warm front extending east northeastward from the cyclone,
reinforced by the outflow remaining from the early morning
convection and resulting in very strong destabilization by Friday
afternoon along and south of the frontal boundary. The arrival of
the mid-level shortwave, coincident with peak
heating/destabilization, will initiate rapid development of
strong/severe thunderstorm updrafts late Friday afternoon/evening,
with upscale growth into an east/southeast moving MCS quite
probable Friday evening into Friday night. The primary
uncertainties are the timing and location of convective
initiation, especially as these will be substantially dependent on
the airmass and location of the outflow boundary left behind by
the Friday morning storms. For now the likeliest scenario is that
the initial late-day storms will form over eastern Nebraska and
move down the warm front somewhere over the southwestern half of
Iowa, with the severe weather threat maximized in that area.
However, there is plenty of opportunity for these details to
change over the next couple of days and we will be closely
monitoring the threat between now and Friday.

The expected MCS will clear our area and move down into Missouri
by late Friday night. Meanwhile, the trailing 500 mb shortwave
discussed earlier will be moving off the northern Rockies and into
the High Plains by that time, subsequently slowing and slowly
deepening as it settles over the Midwest and Iowa in the latter
half of the weekend. Most solutions still depict a closed 500 mb
low developing around the Iowa/Missouri/Illinois region by late
Sunday then finally moving out by late Monday or so. With the slow
advance of the trough/low over the region persistent POPs are
carried in the forecast through the weekend and into Monday,
however, it is possible the rain may end up focused more over
southeastern Iowa and Missouri/Illinois, depending on the forward
progress of the 500 mb system. At any rate, a threat of severe
weather would appear low overall given the limited instability in
wake of the Friday system, and the weekend forecast could lead to
some beneficial rainfall in some areas.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1227 PM CDT Wed Jul 7 2021

Main challenge will be lingering showers/iso thunder this
afternoon and persistent low MVFR/IFR cigs over the northeast
through 12z mainly for KALO. Elsewhere, a period of MVFR/IFR cigs
will continue to follow the front through 00z. By 12z Thursday,
most areas will be returning to VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Lee
AVIATION...REV
Hazardous weather outlook, Jul 7, 2:38 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 AM CDT Wed Jul 7 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-080845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
338 AM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible today over mainly central and
southern Iowa. The threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible later Thursday night and then again
Friday into Saturday. At this time, it appears that there will be
a chance for severe weather including heavy rainfall, particularly
on Friday and Friday night. Additional storms are possible this
weekend and into early next week. This activity will have a lesser
threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed later this week.

The radar

The Des Moines radar (KDMX), 117 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Decatur

When
July 7, 1:05 PM CST to 1:15 PM CST
Where
Decatur County, 4.41 mi WSW of Woodland
Reported by
Public
Coordinates
40.680, -93.660

A small funnel cloud developed off and on with this storm.

Heavy Rain, Clarke

When
July 7, 1:26 PM CST to 3:26 PM CST
Where
Clarke County, 0.52 mi E of Osceola
Reported by
Public
Coordinates
41.030, -93.770

Report via social media of 3.40 inches of rain in 2 hours.

Heavy Rain, Clarke

When
July 7, 1:30 PM CST to 3:30 PM CST
Where
Clarke County, Osceola
Reported by
Public
Coordinates
41.030, -93.780

Report via social media of 2.50 inches of rain in 2 hours.

Heavy Rain, Clarke

When
July 7, 1:30 PM CST to 3:30 PM CST
Where
Clarke County, 1.71 mi ENE of Osceola
Reported by
Public
Coordinates
41.040, -93.750

Report via social media of 3.38 inches of rain in 2 hours.

Heavy Rain, Clarke

When
July 7, 1:30 PM CST to 3:30 PM CST
Where
Clarke County, 1.25 mi ESE of Osceola
Reported by
Trained Spotter
Coordinates
41.020, -93.760

Delayed report via social media of 3.05 inches of rain in 2 hours. Time estimated by radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971578, 971579, 971580, 971581, 971582.